Ask a doctor

Did 50% TCA Peel Cause Brown Discolorations on Abdomen?

I used 50% TCA peel on my abdomen a week ago. The skin initially frosted and burned quite a bit and started to flake off soon after. However the treated area also turned dark brown and has stayed that way since. I am just worried if the acid is too strong that it will leave permanent discoloration of the skin.

Doctor Answers (5)

Off-face peels require conservative approach

+4

50% TCA is too strong for non-facial skin. The lack of pilosebaceous units, from which re-epithelialization occurs after resurfacing, makes it necessary to use a conservative approach and lower acid concentrations and lower energy settings for lasers. Dermatologists typically use no higher than 25% TCA. The risk of scarring or discoloration is always high in these areas.


New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

50% tca peel

+1
Even on the face, which heals well, most experts do not ever exceed 40-45% TCA.  It would not be recommended to use 50% TCA anywhere.  The risks are too high...

Thomas Fiala, MD
Orlando Plastic Surgeon
5.0 out of 5 stars 25 reviews

TCA peel on abdomen

+1

TCA is not recommended for peeling outside of the face. The pigment might be from the trauma to the skin of your abdomen. Keep it out of the sun and maybe consider getting some professional help with that.

Best Regards.

John P. Di Saia, MD
Orange Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

50% TCA Peel???

+1
Brown discoloration can certainly be seen after a TCA Peel. This is called post-inflammatory hyperpigmentation. The good news is that this hyperpigmentation is usually transient and clears up after a few months. I would be curious to know why you had a 50% TCA Peel of your abdomen. 

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

If you are sure that the TCA was a 50% solution, then...

+1

If you are sure that the TCA was a 50% solution, then this is far too strong for the skin on your abdomen. Some of the risks of a peel such as this are permament scarring just as from any deep burn or hyperpigmentation as you seem to have. Avoid sun exposure as this will worsen the dark colored areas and consider the use of a bleaching agent like hydroquinone.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 47 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.